Thunderstorm Wind, Garden
- When
- May 17, 6:25 PM MST
- Where
- Garden County, 15.04 mi SW of Oshkosh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.270, -102.540
No damage reported.
An upper trough across the western CONUS and a remnant outflow boundary set the stage for a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper trough across the western CONUS and a remnant outflow boundary set the stage for a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 4:34 PM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Thu May 17 2018 .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu May 17 2018 An upper trough was positioned across the Great Basin late this afternoon. Disturbances on the downstream side of this trough along the Central and Northern High Plains will lift northeast overnight. Across western Nebraska, scattered thunderstorms in the panhandle will move east and should expand in coverage. A low level jet is expected to sustain thunderstorm development. The latest HRRR and NAM models do not develop deep convection southward into southwest Nebraska. However, southeastward development is expected. Any storms this evening would favor large hail and gusty winds, with a transition more towards brief heavy rain and gusty winds as system coverage increases. Much of the thunderstorms should remain west of highway 83 before midnight, then progress eastward overnight. With the atmosphere fairly moist with precipitable water values from an inch up to 1.25 inches, locally heavy rainfall over an inch is possible. On Friday, scattered showers are expected mainly east of highway 83 during the morning, with a chance further west. In the afternoon, thunderstorms expected to develop, especially after 21z, ahead of the advancing upper trough. Focus will be along a weak front aloft, with models indicating initiation from between Valentine through Bassett south through Mullen and Thedford. A few storms by late afternoon could be severe. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu May 17 2018 The upper trough will advance into most of western Nebraska as a closed lows deepens in northeast Colorado. Likely to categorical POPs with widespread showers and thunderstorms expected as a cold front advances southeast overnight. With precipitable water values remaining high up to 1.25 inches, and fairly widespread showers and thunderstorms, areas of heavy rainfall expected. One to 1.5 inches of rainfall is forecast most of the forecast area, with local amounts near 2 inches. Chances increase that at least localized minor flooding will occur. A few storms could also be severe during the evening. On Saturday and Saturday night, the upper trough and closed low will move across. While strong or severe storms are not expected, the threat for showers and a few thunderstorms will continue. Additional rainfall of a quarter to half inch is expected, with locally up to an inch possible. Therefore, some continued chances for heavy rainfall and localized minor flooding could continue. Much cooler, with highs from the upper 40s to lower 50s northwest, to near 60 far southeast. Sunday, morning shower chances remain across the east as the system begins to exit the area. Highs should reach the lower 60s most areas. Mainly dry Sunday night into Monday as temporary upper ridging develops across the Central Plains. Chances for showers and thunderstorms return Monday night through Thursday of next week, as an upper trough in the western U.S. keeps gulf moisture in place across the region. Upper flow begins the period fairly zonal, then more southwesterly as the upper trough lifts northeast. Highs warm from the low 70s Monday, to the upper 70s to around 80 Tuesday through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu May 17 2018 Thunderstorms will organize and move east across the area this evening and overnight. Areas of MVFR can be expected where thunderstorms occur. Otherwise some lower ceilings and MVFR conditions can be expected Friday morning prior to 18Z. Low level wind shear will also be a concern tonight as a southerly low level jet increases to 50 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 235 PM CDT Thu May 17 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-181945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe thunderstorms are possible this evening across western Nebraska and the eastern Panhandle. The area of greatest concern will be west of an Ogallala to Merriman line. Large hail, damaging winds, frequent lightning, and heavy rainfall will all be possible. Additional thunderstorm development overnight may bring heavy rain, strong winds, and frequent lightning to much of the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Severe thunderstorms will again be possible Friday evening. The area of greatest concern will be south of an Alliance to Burwell line. Large hail, damaging winds, frequent lightning, and locally heavy rainfall will again be the main hazards. Heavy rainfall totaling 1 to 3 inches will be possible from now through Saturday night. Locally heavier amounts will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across the Western Sandhills and eastern Panhandle of Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Jurgensen
The North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
7 thunderstorm wind, 1 flash flood. Local standard time, as filed.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
Some county roads have been washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757035, 757036, 757037, 757038, 757039, 757040, 757041, 757170.